Ask the Doctors July 2019 Issue

Ask The Doctors: July 2019

Q: I have osteoarthritis in my knees. An exercise program helped for a while. Now the pain is getting worse. I'd like to ask my doctor for a steroid shot. I have diabetes, and I've heard this might be a problem. Can I get a steroid shot?

dr

Arthritis Advisor Editor-in-Chief Steven Maschke, MD, Department of Orthopaedic Surgery, Cleveland Clinic Orthopaedic & Rheumatologic Institute.

A :Corticosteroid injections (commonly called steroid shots) are used for a variety of musculoskeletal conditions, with the goal of decreasing inflammation, relieving pain and improving mobility. They may be given for osteoarthritis, tendonitis and other problems in and around joints.

In general, side effects of corticosteroid injections, such as infection or bleeding, are rare. However, corticosteroids can increase blood sugar levels, which is a concern for people with diabetes. A study published in Sports Health (July 2017) reviewed results from 10 studies of people with diabetes who received steroid shots, mostly in the knee, shoulder, wrist or ankle. All of the studies showed there was an increase in blood sugar levels in the first few days after a steroid injection. Levels returned to normal within one to 10 days. People with type 1 diabetes and people with type 2 diabetes who use insulin had higher spikes in blood sugar than people with type 2 diabetes who didn't require insulin. There were no reports of serious adverse effects from the increased blood sugar levels.

It's also been found that people with well-controlled diabetes, meaning they are able to keep blood sugar levels within the normal range with diet, exercise and medications, have smaller elevations in blood sugar levels and return to normal quicker. Steroid shots are considered safe for people with well-controlled diabetes. Be sure your doctor knows about your diabetes. You will need to closely monitor your blood sugar levels after the injection.

Q: I've had knee replacement surgery. Do I need to take antibiotics before I have any dental work?

A: In the past, doctors advised all patients who had joint replacement surgery to take prophylactic antibiotics before dental procedures for at least two years after the surgery. This is no longer a routine recommendation.

Antibiotic prophylaxis means taking the drugs to prevent an infection. During some dental procedures bacteria from the mouth can enter the bloodstream. The fear was that harmful bacteria might travel to the joint with the new implant, causing an infection. Taking antibiotics ahead of time would offer protection.

The need for antibiotic prophylaxis was called into question for several reasons. Reviews of the scientific literature found very little evidence that dental procedures increased risk for joint infections after joint replacement surgery. Studies also showed that taking prophylactic antibiotics did not prevent joint infections. In addition, there are potential harms from taking antibiotics. For example, overuse of antibiotics can lead to antibiotic resistance. This means that, as we use more antibiotics, bacteria adapt and evolve in ways that make them resistant to being killed by available drugs. In addition, antibiotics can trigger an infection with a type of bacteria called clostridium difficile, which is difficult to treat.

The American Dental Association no longer recommends prophylactic antibiotics for people with prosthetic joint implants prior to dental procedures. A possible exception is people who experienced complications from joint replacement surgery and who are undergoing dental procedures that involve manipulation or cutting of the gums. This is done only after consultation with the orthopaedic surgeon.

Comments (0)

Be the first to comment on this post using the section below.

New to Arthritis Advisor? Register for Free!

Already Registered?
Log In